Alert archive / Oklahoma / Flash Flood Warnings in 2019

Flash Flood Warning 47, NWS Shreveport, LA

September 23, 2019McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at Sep 23, 2019, 11:16 AM CDT for McCurtain County, Oklahoma. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2019, 11:16 AM CDT (16:16 UTC)
Expired
Sep 23, 2019, 6:15 PM CDT
In force
7 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 122 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 2:00 PM CDTFLASH FLOOD5 Ssw Broken Bow, OKTEBO JONES ROAD CLOSED DUE TO FLOODED BRIDGES.
Sep 23, 2:04 PM CDTFLASH FLOOD4 Nw Glover, OKHWY 3 CLOSED AND 2 HOUSES ARE FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 164 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.3 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2019-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2019-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WGUS54 KSHV 231616
FFWSHV
OKC089-232015-
/O.NEW.KSHV.FF.W.0047.190923T1616Z-190923T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1116 AM CDT Mon Sep 23 2019

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  McCurtain County in southeastern Oklahoma...

* Until 315 PM CDT.

* At 1115 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Four inches of rain have 
  already fallen at the Broken Bow Mesonet site. Flash flooding is 
  expected to begin shortly.

Additional rainfall amounts of 2 to 4 are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3451 9446 3382 9448 3398 9516 3424 9515
      3425 9505 3451 9505

$$

09
2 follow-up statements
359 
WGUS74 KSHV 231838
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
138 PM CDT Mon Sep 23 2019

OKC089-232015-
/O.CON.KSHV.FF.W.0047.000000T0000Z-190923T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCurtain OK-
138 PM CDT Mon Sep 23 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR
MCCURTAIN COUNTY...

At 134 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Nearly six inches of inches of rain 
have fallen at the Broken Bow Mesonet site, and over four inches of 
rain have fallen at the Mount Herman Mesonet site. in addition, 
multiple reports of flooding have been received via social media. 
Flash flooding remains ongoing.

Rain rates have decreased significantly. However, additional 
rainfall amounts of one to two inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3451 9446 3382 9448 3398 9516 3424 9515
      3425 9505 3451 9505

$$

09
835 
WGUS54 KSHV 232006
FFWSHV
OKC089-232315-
/O.EXT.KSHV.FF.W.0047.000000T0000Z-190923T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
306 PM CDT Mon Sep 23 2019

The National Weather Service in Shreveport has extended the

* Flash Flood Warning for...
  McCurtain County in southeastern Oklahoma...

* Until 615 PM CDT.

* At 302 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The Oklahoma Mesonet site at 
  Broken Bow has received over seven inches of rain and the mesonet 
  site at Mount Herman has received over four inches of rain. 
  Multiple reports of flooding and road closures have been received 
  from McCurtain County. Flash flooding is already occurring.

Rainfall has greatly diminished across the area for the time being. 
However, additional showers and thunderstorms are developing farther 
west, which may bring an additional one to two inches of rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3451 9446 3382 9448 3398 9516 3424 9515
      3425 9505 3451 9505

$$

09

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 11:12 AM CDT, 4 minutes earlier.

Area forecast discussion, Sep 23, 11:12 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1112 AM CDT Mon Sep 23 2019

.SHORT TERM.../This Afternoon/

Convection continues as of mid-morning across McCurtain County OK,
Sevier and Nrn Howard Counties in SW AR, along a persistent
H850-700 theta-e axis/trough that lingers just N of the Red River
of Srn OK, Wrn and Cntrl AR. The latest mesoanalysis depicts PW/s
of 2.1-2.2 inches along this region, with instability beginning
to increase in response to diurnal heating with SBCapes of
1500-2000 J/Kg just S of the Red River, that is feeding into these
storms. Rainfall totals have been impressive this morning, with
amounts of 2-4 inches having fallen across Nrn and Cntrl McCurtain
County, where amounts of 4-10 inches have fallen this past Friday
per gauges from the OK Mesonet. Weak divergence aloft should
continue over this area through the afternoon, thus maintaining
large scale forcing, with a weak cold pool having recently
developed and backbuilding SW to near the Red River, based on sfc
obs at the Valliant and Idabel Mesonet stations. Have raised pops
to likely across this area and adjacent sections of SW AR, while
also adding heavy rainfall wording as well. Have also raised pops
to mid/high chance a little farther S into portions of extreme NE
TX/SW AR, but there likely will be a tight gradient in the more
organized convection with the more isolated activity farther S.
The latest visible satellite imagery is already beginning to show
cu towers developing over portions of Deep E TX and Wrn LA, with
the more organized seabreeze developing along the SE TX coast. Did
increase pops to low chance across Deep E TX this afternoon, with
slight chance pops sufficient elsewhere across much of E TX/NW LA
around the Wrn periphery of the SE CONUS upper ridge axis.

With the convection across the Nrn zones expected to linger for
the afternoon, have lowered max temps a couple of categories for
this area, with only minor edits needed elsewhere as the morning
stratocu field is beginning to scatter out. Otherwise, the
remainder of the forecast is on track.

Zone update already out...grids will be available shortly.

15

&&

.PREV DISCUSSION... /issued 757 AM CDT Mon Sep 23 2019/

AVIATION...

A mix bag of flight conditions across the entire region this
morning as low cigs and patchy BR has developed. Cigs will lift by
late morning and VFR conditions will be expected areawide.
However, ongoing convection is occurring across extreme SE
Oklahoma and adjacent SW Arkansas just ahead of a frontal
boundary. This convection could shift swd to near the I-30
corridor at KTXK. Additional isolated convection will be possible
across the remainder of the region during peak heating, with the
best chance at KLFK. Decided to leave any mention of rain at the
remainder sites as confidence is low attm. Convection should
diminish by 24/00z except at KTXK near the frontal boundary /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  92  72  91  70 /  20  10  20  10
MLU  93  72  93  70 /  10  10  30  20
DEQ  80  70  86  69 /  60  40  50  20
TXK  87  71  88  69 /  40  30  40  20
ELD  91  70  90  68 /  20  30  40  20
TYR  93  72  91  69 /  20  10  20   0
GGG  92  71  91  69 /  20  10  20   0
LFK  90  71  90  69 /  30  10  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Sep 23, 5:24 AM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
524 AM CDT Mon Sep 23 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
524 AM CDT Mon Sep 23 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Isolated to scattered showers and thunderstorms will be possible
across most areas today. The greatest rain chances will be along
and northwest of the Interstate 30 Corridor which includes
Northeast Texas, Southeast Oklahoma and Southwest Arkansas. These
higher rain chances will remain in the forecast overnight. Strong
to severe thunderstorms are not expected through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous showers and thunderstorms will once again be
possible across the northern half of the Four State Region on
Tuesday, mainly near and to the north of the Interstate 20
Corridor. These storms are not expected to be strong or severe
on Tuesday. Otherwise, mainly isolated to widely scattered showers
and thunderstorms will be possible across portions of the Four
State Region through next Sunday. Otherwise, no hazardous weather
is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will not be needed.

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:59 AM CDTAreal Flood AdvisorySHVMcCurtain3 hr
Sep 23, 12:52 PM CDTRiver Flood WarningSHVMcCurtain9 hr
Sep 23, 6:15 PM CDTAreal Flood WarningSHVMcCurtain3 hr

Nearby

Flash Flood Warnings in Oklahoma, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.